Minnesota, 2025Hail and Lightning Strike in Minnesota, April 17, 2025
April 17, 2025 · NWS DLH · 8 events in 4 counties and zones
A few storms developed during the late morning hours and moved northeast into the afternoon hours. 75 inches in diameter in Malmo.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few storms developed during the late morning hours and moved northeast into the afternoon hours. A few of the storms were able to utilize the cold air aloft to produce hail up to 1.75 inches in diameter in Malmo. Multiple reports of hail 1 to 1.5 inches in diameter were received as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 17, 5:24 AM CST, 5 hours 56 minutes earlier. Its key messages:
- Rain showers with embedded thunderstorms overspread the Northland this afternoon and overnight, with lighter precipitation continuing at times on Friday. Rainfall totals will range from 0.2 to around 1 inch, with the highest of these amounts along and east of the I-35 corridor into northwest Wisconsin.
- Drier conditions return for Saturday and most of Sunday
- Wintry mix may return to portions of the Northland Sunday night into Monday with precipitation chances of 30 to 60%, highest in northwest Wisconsin.
Area forecast discussion, Apr 17, 5:24 AM CST, 5 hours 56 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
624 AM CDT Thu Apr 17 2025
.KEY MESSAGES...
- Rain showers with embedded thunderstorms overspread the
Northland this afternoon and overnight, with lighter
precipitation continuing at times on Friday. Rainfall totals
will range from 0.2 to around 1 inch, with the highest of
these amounts along and east of the I-35 corridor into
northwest Wisconsin.
- Drier conditions return for Saturday and most of Sunday
- Wintry mix may return to portions of the Northland Sunday
night into Monday with precipitation chances of 30 to 60%,
highest in northwest Wisconsin.
&&
.DISCUSSION...
Issued at 312 AM CDT Thu Apr 17 2025
Today - Friday:
As of 08Z this morning, a surface low pressure is centered near the
SD/NE border with an attendant cold front extending north through
the eastern Dakota's to another low pressure situated north of Lake
Winnipeg. Regional radar imagery does show some reflectivity
ahead of this front across far northern Minnesota into
southeastern Manitoba and northwest Ontario, but surface
observations largely don't show any precipitation reaching the
ground due to lingering low-level dry air. It is because of
this low-level dry air that we do not anticipate precipitation
to move into the Northland until later this morning at the
earliest.
As we progress through today and this evening, the southern surface
low will track northeast through southern Minnesota and northwest
Wisconsin. This system will also bring a plume of 0.8-1.25" of PWATs
to the area--which is well-above average for this time of year--with
the highest of these values in east-central MN into northwest WI.
With forcing for upward motion on the synoptic level from vorticity
aloft and warm-air advection/frontogenetic forcing on the northern
side of a warm front on the northeastern quadrant of the low
pressure, widespread light to moderate rainfall should overspread
the Northland from the southwest. This rain should start in portions
of central and north-central MN first very late this morning to
around midday, then across the remainder of the Northland throughout
the afternoon and evening. While a low-level inversion will be
present, MUCAPE of 300-900 J/kg and 0-8km bulk shear of 40-60 kt
should provide enough instability and forcing for some embedded,
elevated thunderstorms within these showers primarily along and
southeast of the Iron Range. Instability profiles appear rather
skinny due to not overly impressive mid-level lapse rates, so
instability in the hail growth zone (-10C to -30C) should be more
modest. Therefore, expect the primary hazards with the storms to be
small hail and localized heavy rainfall. Thunderstorm activity
should come to an end last across northwest WI later this evening
and tonight as the instability aloft wanes with the low pressure
pushing northeast into Lake Superior. Lighter shower activity should
continue into Friday/Friday evening on a more isolated to
scattered basis on the backside of the departing low pressure,
with some light snow even briefly mixing in with the rain for
the Iron Range early Friday morning and in the Arrowhead and
parts of northwest WI Friday evening as cooler air moves into
the Northland along with breezy north-northwesterly surface
winds. Very little to no snow accumulations are expected, with
perhaps a light dusting at best on grassy/elevated surfaces
Friday evening in the Arrowhead.
Liquid precipitation with these showers and storms should range from
around 0.2-0.5 inches for most of central and northeast MN, and 0.5"
to locally 1-1.25" for the I-35 corridor into northwest WI where the
higher PWATs will be present and thunderstorm potential is highest.
This Weekend:
Surface high pressure moves back into the Northland for Saturday
and most of Sunday, with highs in the 40s to low 50s on Saturday
and mid-40s to upper 50s on Sunday. The coolest of these
temperatures will be near Lake Superior, particularly on Sunday
as easterly winds off Lake Superior that day should favor the
development of another lake breeze.
Sunday night - Monday:
Ensemble and deterministic model guidance then suggest our next
precipitation chances returning Sunday night into Monday as a
Panhandle Hook low pressure system develops in response to a
digging trough east of the Four Corners region Saturday night
and then tracks northeast across the Midwest throughout the day
on Sunday and into the Great Lakes on Monday. Ensemble systems
still have a bit of discrepancy regarding the trajectory of the
low pressure, with the Euro and Canadian ensembles painting 12Z
Monday low pressure centers farther north into southeast MN and
WI, while the GEFS ensembles are farther southeast in
southeastern WI or northern IL/IN. The Euro/Canadian solutions
would favor better precipitation chances for a larger portion of
the Northland, while the GEFS solutions would relegate
precipitation chances to primarily portions of northwest WI.
Given track uncertainty, have kept broader-brushed 30-60%
precipitation chances for the Northland Sunday evening through
Monday, with the highest chances in northwest Wisconsin. All
forecast tracks of the low pressure would keep the Northland in
the northwest quadrant of the low, which would favor a rain/snow
mix for this period. Snow potential appears pretty light at the
moment, with NBM probabilities for >1" of only 5-25% for
northeast MN and northwest WI for Sunday evening through Monday
evening.
Next Week:
Ensemble and deterministic model guidance then points to a
northern-stream trough cutting across the Upper Midwest next
Tuesday-early Wednesday, though model spread with this system is
even greater than the late Sunday-Monday system. Therefore have
kept precipitation chances broad at 20-40% across the Northland,
with the potential for another lighter rain or rain/snow mix.
&&
.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 624 AM CDT Thu Apr 17 2025
VFR conditions persisting this morning, with the low level wind
shear ending around 13-14Z as the low-level jet weakens and
surface winds increase. Precipitation begins to move into
north-central Minnesota around 17/18Z, with rain showers
overspreading the area this afternoon into evening as a low
pressure system approaches from the southwest. Expect some
embedded, scattered thunderstorms with these rain showers this
afternoon into evening, primarily for areas along and south of
KPKD to KHIB. Thunderstorm activity should wane by the end of
the evening, lingering longest in northwest Wisconsin. However,
scattered rain showers should continue tonight into Friday
morning, particularly in northwest Wisconsin. An additional wave
of showers moves back across much of northeast Minnesota and
northwest Wisconsin on Friday after the end of the current TAF
period. Expect conditions to rapidly deteriorate this afternoon
and evening, falling to IFR by late afternoon to early evening
at most terminals due to a combination of precipitation, fog,
and low stratus. Probabilities for LIFR ceilings this evening
and tonight have increased for HIB/DLH/HYR, with about a 30-50
percent chance of occurring and the highest potential at DLH.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 312 AM CDT Thu Apr 17 2025
A Small Craft Advisory continues until 9 PM CDT this evening
from Two Harbors to Duluth to Sand Island as northeast winds
continue to funnel into the southwest arm of Lake Superior.
Expect gusts up to 25 knots and waves of 2 to 4 feet to persist
into the first half of the evening, with the strongest winds
during the afternoon today. Widespread rain showers and
scattered thunderstorms will spread across western Lake Superior
this afternoon into tonight, with the storm threat of small hail
and lightning mainly during the afternoon and evening. Fog is
likely to form this evening into Friday morning, which has about
30-50% chance to become dense.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory until 9 PM CDT this evening for
LSZ143>146.
&&
DISCUSSION...Rothstein
AVIATION...Rothstein
MARINE...RothsteinHazardous weather outlook, Apr 17, 2:16 AM CST, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
316 AM CDT Thu Apr 17 2025
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181045-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
316 AM CDT Thu Apr 17 2025
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Thunderstorms are possible from this afternoon through this
evening, with small hail and lightning as the primary threats.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation is not anticipated today or tonight.
Rainfall amounts from spotters and the public are encouraged.
LSZ121-140>148-150-181045-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
316 AM CDT Thu Apr 17 2025
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
A Small Craft Advisory remains in effect into this evening for
northeasterly winds gusting to 25 kts and waves to 4 feet from
Silver Bay to Duluth and Superior to Sand Island.
Some thunderstorms are possible this afternoon and evening, with
small hail and lightning as the primary threats.
Dense fog may develop across western Lake Superior tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The probability for widespread hazardous weather is low.
Melde
More information may be obtained at the following web address:
http://www.weather.gov/duluth
Hail, Crow Wing
- When
- April 17, 11:20 AM CST to 11:22 AM CST
- Where
- Crow Wing County, Pequot Lakes
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.600, -94.320
Numerous hailstones between three quarters of an inch to 1.1 inches were observed.
Hail, Crow Wing
- When
- April 17, 11:32 AM CST to 11:35 AM CST
- Where
- Crow Wing County, 1 mi NNE of Pequot Lakes
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 46.613, -94.312
Hail, Crow Wing
- When
- April 17, 11:33 AM CST to 11:35 AM CST
- Where
- Crow Wing County, Pequot Lakes
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.600, -94.320
Hail, Crow Wing
- When
- April 17, 11:47 AM CST to 11:49 AM CST
- Where
- Crow Wing County, 1 mi S of Pequot Lakes
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.586, -94.320
Hail, Crow Wing
- When
- April 17, 12:00 PM CST to 12:03 PM CST
- Where
- Crow Wing County, 4.78 mi SE of Emily
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.680, -93.880
Hail, Aitkin
- When
- April 17, 12:10 PM CST to 12:12 PM CST
- Where
- Aitkin County, Malmo
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.330, -93.520
Hail, Cass
- When
- April 17, 12:35 PM CST to 12:37 PM CST
- Where
- Cass County, Federal Dam
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.250, -94.230
Lightning, Carlton
- When
- April 17, 1:00 PM CST
- Where
- Carlton County, 1.01 mi WNW of Scanlon
- Property damage
- $75,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 46.707, -92.439
The Cloquet Are Fire District responded to a report of a house struck by lightning with snow inside the home on Washington Street. Fire crews found significant damage to both the interior and exterior of the home likely caused by the lightning strike. Damage was also found in the adjacent yard further pointing to a lightning strike. No injuries were reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, April 17, 2025EF3 · 57 events
- Dust Storm and High Wind in New Mexico, April 17, 20251 death · 5 injured · 50 kt wind · 4 events
- Wildfire and High Wind in New Mexico, April 17 to 19, 2025$1.0 million · 70 kt wind · 21 events
- Tornado and Hail in Iowa, April 17 to 18, 2025$86,000 · EF1 · 32 events
- Winter Weather in Utah, April 17, 2025$275,000 · 1 event
- Tornadoes and Hail in Iowa, April 17, 2025EF1 · 17 events
- Hail and Damaging Winds in Iowa, April 17 to 18, 20252.5 in hail · 17 events
- Winter Storm and Heavy Snow in Wyoming, April 17 to 18, 202516 events
- Winter Storm in Wyoming, April 17 to 18, 202510 events
- Winter Storm and Heavy Snow in Colorado, April 17 to 19, 20258 events
- Hail and Damaging Winds in Minnesota, April 17, 20251.25 in hail · 7 events
- High Wind in Texas, April 17, 202562 kt wind · 7 events